MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CURVED BIPOLAR DISSECTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CURVED BIPOLAR DISSECTOR
Model Number 420344-03
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not yet received the curved bipolar dissector instrument in order to perform failure analysis.Therefore, the root cause of the customer reported failure has not be determined.A follow-up mdr will be submitted if the instrument is returned (post failure analysis evaluation) or if additional information is received.A review of the site's complaint history does not reveal any related complaints involving this product and this event.A review of system logs for system (b)(4) with a procedure date of (b)(6) 2021, did not find any information regarding this instrument, which confirms that the instrument was not used during the procedure, as noted by the customer.A system log review was not performed since there is insufficient or unconfirmed product information (no batch sequence was available).The curved bipolar dissector is a multiple-use electrosurgical endoscopic instrument with a grasping tip to be used in conjunction with the da vinci system and an external electrosurgical unit (esu).The instrument is designed to provide energy from the designated location on the instrument (the tip) to the planned anatomical location when used as intended.The energy is activated by pressing the designated pedal on the surgeon side console (ssc).Based on the information provided, this complaint is being reported due to the following conclusion: it was alleged that the instrument had conductor wire damage, with no evidence or claim of user mishandling or misuse.The damaged conductor wire has potential for electrical discharge at a location other than intended.While there was no harm or injury to a patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that prior to the start (post-anesthesia) of a da vinci-assisted retroperitoneal nephrectomy surgical procedure, the curved bipolar dissector instrument's black cable snapped at the tip.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the conductor wire was damaged without a fully breakage.There were no signs of thermal damage.The issue was identified when inspecting the instrument and was not used on the patient.It is unknown when the damage occurred and if there was a loss of cautery.The instrument is expected to be returned to isi for failure analysis.
 
Additional Manufacturer Narrative
Refer to the following field for corrected information: ((b)(6) 2021) date received by mfr, has been corrected from (b)(6) 2021 to (b)(6) 2021.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
D02 - intuitive surgical, inc.(isi) received the curved bipolar dissector instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.The instrument was found to have a broken conductor wire at the yaw pulley.The conductor wire was broken at the grip-crimp location.The instrument failed the electrical continuity test.No signs of thermal damage or loss of conductor wire insulation were observed.No functional test for energy activation could be performed due to the wire breakage.Root cause of broken conductor wire is attributed to a component failure.An additional observation that was not reported by the customer and not related to the reported event was identified.The instrument was found to have a loose grip cable with no visibly broken cable at the wrist.The grip input spun freely without corresponding output motion at the distal end, suggesting a failure at the backend.The housing was removed and the grip cable was found to be loose at the clamping pulley.As a result, intuitive motion was not being experienced at the wrist.Failure analysis found the additional failure of a loose grip cable to not be related to the customer reported complaint.Root cause of a loose grip cable is a component failure.A review of system logs for system usg237 with a procedure date of (b)(6) 2020, confirmed a curved bipolar dissector (pn# 420344-03 /lot # s10130924-398) was used during this procedure.The instrument has maximum 10 uses.There were 2 more uses remaining following the last procedural use.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CURVED BIPOLAR DISSECTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12381315
Report Number2955842-2021-11022
Device Sequence Number19786142
Product Code NAY
UDI-Device Identifier00886874111840
UDI-Public(01)00886874111840(10)S10130924
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420344-03
Device Catalogue Number420344
Device Lot NumberS10130924
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/03/2021
Supplement Date Received by Manufacturer08/09/2021
11/01/2021
Initial Report FDA Received Date08/29/2021
Supplement Report FDA Received Date09/03/2021
11/25/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown